Kentucky, 2006

Flooding in Kentucky, March 15 to 22, 2006

March 15 to 22, 2006 · NWS PAH · 3 events in 3 counties and zones

T. Myers Lock and Dam near Uniontown after episodes of widespread thunderstorms during the preceding few days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River reached flood stage at J.T. Myers Lock and Dam near Uniontown after episodes of widespread thunderstorms during the preceding few days. The river crested at 39.6 feet on March 19. Flood stage is 37 feet. The flooding was minor, primarily affecting agricultural floodplain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 1:40 PM CST, 13 hours 20 minutes earlier.

Area forecast discussion, Mar 14, 1:40 PM CST, 13 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CST TUE MAR 14 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
SURFACE HIGH PRESSURE WILL MOVE EAST ACROSS THE DEEP SOUTH LATE
TONIGHT THROUGH WEDNESDAY. VERY DRY AIR THROUGH THE COLUMN WILL
RESULT IN NEARLY CLOUD FREE SKIES. GIVEN THE VERY DRY AIR AND CLEAR
SKIES...EXPECT TEMPS TO FALL BELOW MOS GUIDANCE TONIGHT AS THE
BOUNDARY LAYER DECOUPLES OVERNIGHT. LOWS WILL BE AT OR SLIGHTLY
BELOW FREEZING IN MOST AREAS. AS LOW LEVEL WINDS TURN SOUTHWEST ON
WEDNESDAY...TEMPS SHOULD RECOVER QUICKLY UNDER THE INFLUENCE OF FULL
MARCH SUN.

MODELS INDICATE TWO POTENTIAL LIGHT PRECIP EVENTS LATE WEDNESDAY
NIGHT AND THURSDAY. SOME LIGHT RAIN IS POSSIBLE WEDNESDAY NIGHT AS
LOW LEVEL WARM/MOIST ADVECTION RESULTS IN STRONG ISENTROPIC UPGLIDE
/300K SURFACE/. A MID LEVEL VORTICITY MAX MAY ENHANCE PRECIP
CHANCES. PRECIP SHOULD HAVE A TOUGH TIME REACHING THE GROUND GIVEN
INITIALLY DRY LOW LEVELS. WILL MAINTAIN SLIGHT CHANCE POPS WED NITE.
THE SECOND CHANCE OF PRECIP WILL BE WITH THE PASSAGE OF A SURFACE
COLD FRONT LATE THURSDAY OR THURSDAY EVENING. THIS WOULD BE MORE
CONVECTIVE IN NATURE...BUT THUNDER APPEARS UNLIKELY DUE TO LACK OF
INSTABILITY. ETA INDICATES 1000/850 MB MUCAPES OF ZERO.

BELOW NORMAL TEMPERATURES ARE FORECAST TO ARRIVE BEHIND THE COLD
FRONT FRIDAY AND CONTINUE INTO THE LONG TERM.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE MAIN CONCERN FOR THIS PERIOD IS PRECIPITATION CHANCES MAINLY IN
THE SOUTHERN HALF OF THE AREA.

THE PERIOD BEGINS WITH SURFACE HIGH PRESSURE CENTERED NORTH OF THE
AREA...AND AN UPPER RIDGE JUST TO OUR WEST.  THE SURFACE HIGH WILL
BE TOUGH TO REMOVE FROM THE AREA...BUT AS AN UPPER TROUGH PUSHES
NORTHEAST OUT OF THE SOUTHWEST STATES LATE IN THE WEEKEND...A WARM
FRONT WILL BEGIN TO LIFT NORTH TOWARD THE AREA.  THEREFORE...THE 12Z
GFS ADVERTISES WARM ADVECTION PRECIPITATION IN THE FORM OF LIGHT
RAIN BEGINNING TO MOVE INTO SOUTHERN PORTIONS OF THE FORECAST AREA
BY LATE SUNDAY NIGHT AND MONDAY.  WILL SPREAD SMALL CHANCE POPS
ACROSS THE AREA WITH BEST CHANCE SOUTH FOR SUNDAY NIGHT THROUGH
TUESDAY.

THE GFS TRIES TO BRING A PERIOD OR TWO OF PRECIPITATION MAINLY INTO
SOUTHEAST MISSOURI EARLIER OVER THE WEEKEND...BUT THIS SEEMS TO BE
OVERDONE...GIVEN THE DRY SURFACE HIGH OVER THE REGION AND WEAK
FORCING AT BEST...SO WOULD PREFER TO KEEP THE ENTIRE AREA DRY UNTIL
SUNDAY NIGHT.  HOWEVER...GIVEN COLLABORATIVE CONSTRAINTS...DECIDED
TO PUT A SMALL CHANCE OF LIGHT RAIN IN THE SOUTHWEST BEGINNING
SATURDAY AND EXTENDING THROUGH SUNDAY.

TEMPERATURES WILL BE AT OR BELOW NORMAL THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MY/DRS
Hazardous weather outlook, Mar 14, 4:30 AM CST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CST TUE MAR 14 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
430 AM CST TUE MAR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...A NUMBER OF RIVERS ACROSS THE REGION ARE ABOVE FLOOD STAGE.
REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SEVERAL RIVERS WILL REMAIN ABOVE FLOOD STAGE DURING THE WEEK.
REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Crittenden

When
March 15, 3:00 AM CST to March 22, 12:00 PM CST
Where
Crittenden County, Tolu
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.433, -88.250

Flood, Henderson

When
March 15, 3:00 AM CST to March 22, 12:00 PM CST
Where
Henderson County, 2 mi N of Smith Mills
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.833, -87.767

Flood, Union

When
March 15, 3:00 AM CST to March 22, 12:00 PM CST
Where
Union County, Uniontown
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.767, -87.933

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493801, 5493802, 5493803.